Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 463, NWS Jackson, MS

July 28, 2009Lauderdale County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 28, 2009, 4:29 PM CDT for Lauderdale County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2009, 4:29 PM CDT (21:29 UTC)
Expired
Jul 28, 2009, 5:15 PM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Lauderdale County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 125 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:39 PM CDT, 50 minutes earlier.

Area forecast discussion, Jul 28, 3:39 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
339 PM CDT TUE JUL 28 2009

.SHORT TERM...A WEAKENING WEATHER DISTURBANCE WILL CONTINUE TO TRACK
ACROSS THE REGION THIS EVENING. THE ASSOCIATED LOW LEVEL IMPULSE HAS
REMAINED NW OF THE AREA BUT INCREASED FLOW/SHEAR OVER NERN MS HAS
RESULTED IN ISOLATED SEVERE STORMS THIS AFTERNOON. THIS ACTIVITY
WILL LIFT EAST OF THE MS BORDER BY SUNSET BUT RAIN CHANCES WILL
CONTINUE INTO THE NIGHTTIME HOURS. RAIN COVERAGE WILL DECREASE OVER
THE REMAINDER OF THE REGION THIS EVENING AFTER DAYTIME HEATING
SUBSIDES. HOWEVER WITH WEAK IMPULSES CONTINUING TO DROP INTO THE
AREA IN NWLY FLOW...THE NEXT ONE NOTED INTO OK/NRN TX THIS
AFTERNOON...RAIN CHANCES CAN NOT BE REMOVED FOR TONIGHT. THE AIR
MASS WILL REMAIN UNUSUALLY MOIST THROUGH THE END OF THE WORK WEEK
WITH PRECIPITABLE WATER VALUES REMAINING WELL ABOVE 2 INCHES AT MOST
LOCATIONS. CAPE VALUES REMAIN HEALTHY...ESPECIALLY DURING AFTERNOON
HEATING...TO MAINTAIN THE RISK OF ISOLATED STRONG TO SEVERE
CONVECTION AND THE POSSIBILITY OF LOCAL POCKETS OF HEAVY RAINFALL
EACH PERIOD. THE SERIES OF SHORTWAVES WILL CONTINUE ACROSS THE AREA
WITH ANOTHER RELATIVELY STRONG WAVE INDICATED FOR THURSDAY. SHEAR
VALUES INCREASE SIGNIFICANTLY DURING THE DAY THURSDAY OVER WRN
ZONES...INCREASING THE CHANCE OF ISOLATED SEVERE FOR THAT PERIOD.
GOOD FORCING WILL CONTINUE THURSDAY NIGHT AND FRIDAY WHEN A SURFACE
TROUGH MOVES INTO THE AREA. LEANED A BIT CLOSER TO THE SLIGHTLY
WETTER PREVIOUS FORECAST NUMBERS OVER MOS FOR POPS THIS RUN.

.LONG TERM...GLOBAL MODELS ARE IN GENERAL AGREEMENT THAT THE ACTIVE
CONVECTIVE PATTERN WILL PERSIST LATE THIS WEEK. ANOTHER UNSEASONABLY
STRONG SHORTWAVE TROUGH MOVING THROUGH ENERGETIC CYCLONIC FLOW WILL
LIKELY BRING A CONVECTIVE SYSTEM ACROSS THE NRN HALF OF THE AREA
THURSDAY NIGHT AND HAVE INCREASED MEX POPS THERE. PRECIPITABLE WATER
AIR > 2 INCHES...20-30KTS OF WESTERLY LOW-MID LEVEL FLOW...AND A
340K+ 850MB THETAE RIDGE FEEDING INTO THE SYSTEM SPELL MORE HEAVY
RAIN AND FLASH FLOOD POTENTIAL MOSTLY NORTH OF I-20. THERE WILL ALSO
BE CONDITIONAL RISK FOR SEVERE WEATHER  GOVERNED BY HOW MUCH DIURNAL
HEATING CAN PRECEDE THE SYSTEM...SO WILL CONTINUE TO MENTION BOTH
THE SEVERE/HEAVY RAINFALL RISKS IN THE HWO.

THIS WEEKEND INTO EARLY NEXT WEEK...THE 00Z GFS INDICATES
SUBSTANTIAL RELAXING OF THE DEEP LAYER FLOW AND WEAKER SYNOPTIC
SCALE FORCING...SUGGESTING THAT TSTM ACTIVITY WILL BECOME MORE
DISORGANIZED AND DIURNALLY-DRIVEN. THIS RETURN TO A MORE TYPICAL
PATTERN IS SUPPORTED BY THE GEFS...BUT IT SHOULD BE NOTED THAT THE
ECMWF STILL MAINTAINS LOWER HEIGHTS. FOR NOW THE LOW-END MEX CHANCE
POPS AND TEMPERATURES NEAR OR SLIGHTLY ABOVE CLIMATE AVERAGE LOOK
REASONABLE. /EC/

&&

.AVIATION...FOR THE REMAINDER OF THE AFTERNOON CEILINGS WILL BE
BASICALLY MVFR WITH SOME IFR IN LOW CLOUDS WITH SHOWERS WITH PERIODS
OF HEAVY RAIN AND EMBEDDED THUNDERSTORMS. VISIBILITIES WILL CONTINUE
TO BE REDUCED DUE TO PERIODS OF HEAVY RAIN. WINDS WILL REMAIN OUT OF
THE SOUTH AROUND 10KTS OR LESS. VFR CONDITIONS MAY DEVELOP BRIEFLY
TONIGHT...MAINLY AFTER 03Z. FOR TONIGHT MUCH OF THE RAIN WILL BE
DECREASING...BUT STILL EXPECT SOME SHOWERS WITH A FEW EMBEDDED
RUMBLES OF THUNDER THROUGH THE NIGHT. THIS WILL PROVIDE MORE MVFR
CONDITIONS WITH LOCAL IFR CONDITIONS IN LOW CLOUDS...PATCHY FOG AND
SHOWERS WITH EMBEDDED ISOLATED THUNDERSTORMS. FOR WEDNESDAY MORNING
EXPECT PATCHY SHOWERS WITH IFR-MVFR CEILINGS./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  87  73  91 /  43  48  25  45
MERIDIAN      72  87  72  90 /  64  50  25  52
VICKSBURG     72  88  74  92 /  29  46  25  43
HATTIESBURG   73  87  74  92 /  44  58  25  54
NATCHEZ       73  88  74  92 /  30  47  25  40
GREENVILLE    73  87  74  88 /  25  42  42  46
GREENWOOD     72  87  72  88 /  40  43  43  44

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

03/EC/17
Hazardous weather outlook, Jul 28, 3:50 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE JACKSON MS
350 PM CDT TUE JUL 28 2009

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>028-034>036-040>043-
047>049-291900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-
WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-
WARREN-HINDS-RANKIN-
350 PM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...EXTREME NORTHEAST LOUISIANA...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY A STRONG

UPPER LEVEL DISTURBANCE PASSING OVER THE AREA LATE THURSDAY INTO
FRIDAY SHOULD BRING ANOTHER ROUND OF HEAVY RAINFALL AND THE
POTENTIAL FOR A FEW SEVERE THUNDERSTORMS. VERY MOIST AIR WILL
CONTINUE TO SUPPORT THE POTENTIAL FOR LOCALIZED FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED MAY BE NEEDED LATE THIS WEEK.

MSZ029>033-037>039-044>046-050>052-291900-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-
LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-
147 PM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY
A FEW STRONG TO SEVERE THUNDERSTORMS CONTAINING WIND GUSTS OF 40 TO
60 MPH AND WEAK SHORT LIVED TORNADOES CAN NOT BE RULED OUT IN
STRONGER STORMS THROUGH 6 PM...BUT MOST THUNDERSTORMS WILL REMAIN
BELOW SEVERE. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THIS AFTERNOON
INTO EARLY THIS EVENING AS RAIN AND THUNDERSTORMS MOVE ACROSS THE
AREA. THE AIRMASS OVER THE ARKLAMISS REMAINS VERY MOIST...AND
DEVELOPING SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCAL HEAVY
DOWNPOURS. THUNDERSTORMS WILL DECREASE IN COVERAGE AND INTENSITY
AFTER 6 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

A STRONG UPPER LEVEL DISTURBANCE PASSING OVER THE AREA LATE THURSDAY
INTO FRIDAY SHOULD BRING ANOTHER ROUND OF HEAVY RAINFALL AND THE
POTENTIAL FOR A FEW SEVERE THUNDERSTORMS. VERY MOIST AIR WILL
CONTINUE TO SUPPORT THE POTENTIAL FOR LOCALIZED FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED MAY BE NEEDED THIS AFTERNOON AND AGAIN
LATE THIS WEEK.

LAZ023>026-MSZ053>066-072>074-291900-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
147 PM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA AND SOUTH
CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY
ISOLATED STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE AS A STRONG UPPER LEVEL DISTURBANCE PASSES BY THIS
AFTERNOON. THE AIRMASS IS VERY MOIST AND DAYTIME HEATING HAS
INCREASED ALLOWING NUMEROUS THUNDERSTORMS TO DEVELOP. THE STRONGEST
STORMS COULD PRODUCE WIND GUSTS OF 40 TO 60 MPH AND HAIL...AND VERY
HEAVY HEAVY RAINFALL. THUNDERSTORMS WILL DECREASE IN COVERAGE AND
INTENSITY AFTER 6 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

A STRONG UPPER LEVEL DISTURBANCE PASSING OVER THE AREA LATE THURSDAY
INTO FRIDAY SHOULD BRING ANOTHER ROUND OF HEAVY RAINFALL AND THE
POTENTIAL FOR A FEW SEVERE THUNDERSTORMS. VERY MOIST AIR WILL
CONTINUE TO SUPPORT THE POTENTIAL FOR LOCALIZED FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED MAY BE NEEDED THROUGH EARLY THIS EVENING
AND AGAIN LATE THIS WEEK.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

17/03

In the hours before

Special weather statement, Jul 28, 1:27 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
127 PM CDT TUE JUL 28 2009

MSZ062-281900-
LINCOLN MS-
127 PM CDT TUE JUL 28 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN...40 TO
50 MPH WINDS AND PEA TO DIME SIZE HAIL WAS LOCATED 4 MILES SOUTH OF
ENTERPRISE AT 126 PM CDT...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN LINCOLN COUNTY SHOULD MONITOR THIS STORM CLOSELY.

MRM
Special weather statement, Jul 28, 2:02 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
202 PM CDT TUE JUL 28 2009

MSZ054-281930-
COPIAH MS-
202 PM CDT TUE JUL 28 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN...40 TO
50 MPH WINDS AND PEA TO DIME SIZE HAIL WAS LOCATED 3 MILES NORTHEAST OF
WESSON AT 202 PM CDT...MOVING NORTHEAST AT 30 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHEASTERN COPIAH COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

MRM
Special weather statement, Jul 28, 2:37 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
237 PM CDT TUE JUL 28 2009

MSZ072-073-282005-
LAMAR MS-MARION MS-
237 PM CDT TUE JUL 28 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN...40 TO
50 MPH WINDS AND PEA TO DIME SIZE HAIL WAS LOCATED OVER IMPROVE AT 236
PM CDT...MOVING EAST AT 25 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHEASTERN MARION AND NORTHWESTERN LAMAR COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

MRM
Special weather statement, Jul 28, 3:06 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
306 PM CDT TUE JUL 28 2009

MSZ065-066-074-282035-
COVINGTON MS-JONES MS-FORREST MS-
306 PM CDT TUE JUL 28 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS AND
VERY HEAVY RAIN WAS LOCATED 3 MILES NORTHWEST OF EASTABUCHIE AT 306
PM CDT...MOVING NORTHEAST AT 35 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN FORREST...JONES AND SOUTHEASTERN COVINGTON
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

GARRETT
Local storm report, Jul 28, 3:49 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
349 PM CDT TUE JUL 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     LAUREL                  31.69N 89.14W
07/28/2009  U0 MPH           JONES              MS   EMERGENCY MNGR

            A TREE WAS BLOWN DOWN ONTO A GAS METER IN THE EAST
            CENTRAL PART OF JONES COUNTY.

&&

HAMRICK
Special weather statement, Jul 28, 4:16 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
416 PM CDT TUE JUL 28 2009

MSZ052-058-282200-
CLARKE MS-LAUDERDALE MS-
416 PM CDT TUE JUL 28 2009

...STRONG THUNDERSTORMS MOVING ACROSS EAST CENTRAL MISSISSIPPI...

A BAND OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS FROM COLLINSVILLE TO ENTERPRISE AT 415 PM CDT...MOVING
NORTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS...WHICH WILL MOVE ACROSS THE
MERIDIAN AREA THROUGH 5 PM. TEMPORARY PONDING OF WATER MAY OCCUR IN
LOW LYING AREAS.

PEOPLE IN LAUDERDALE AND NORTHERN CLARKE COUNTIES SHOULD MONITOR
THESE STORMS CLOSELY.

AEG

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:09 PM CDTSevere Thunderstorm WarningJANJones25 min
Jul 28, 3:29 PM CDTTornado WarningJANClay, Oktibbeha31 min
Jul 28, 3:54 PM CDTSevere Thunderstorm WarningJANLowndes53 min
Jul 28, 6:01 PM CDTSevere Thunderstorm WarningJANClay, Lowndes22 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.